Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Jul 11, 2021, 10:13 AM CDT for Orleans Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2021, 10:13 AM CDT (15:13 UTC)
- Expired
- Jul 11, 2021, 11:00 AM CDT
- In force
- 47 min
- Issued by
- NWS New Orleans, LA
County Orleans Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2500 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WWUS84 KLIX 111513
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
1013 AM CDT Sun Jul 11 2021
LAZ061-077-111600-
Western Orleans-Upper Jefferson-
1013 AM CDT Sun Jul 11 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORLEANS AND
NORTHERN JEFFERSON PARISHES...
At 1013 AM CDT, a strong thunderstorm was located near Jefferson, or
near Metairie, moving northeast at 15 mph.
Main concern is the frequent lightning with this storms and winds in
excess of 30 mph.
Locations impacted include...
New Orleans, Metairie, Jefferson and Lakefront Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 230 and 233, and
between mile markers 238 and 244.
Interstate 610 between mile markers 1 and 4.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2996 9014 3002 9015 3002 9011 3004 9006
3003 9003 3006 9003 3004 9002 3005 8997
3000 8999
TIME...MOT...LOC 1513Z 238DEG 15KT 3001 9009
$$
CABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 11, 7:55 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 11, 7:55 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 755 AM CDT Sun Jul 11 2021 ...MORNING UPDATE... Refreshed the PoP and forecast weather grids this morning to reflect recent radar trends with the continued southward motion of the outflow boundary to our north. As anticipated, CAMs are struggling at handling this southward cold-pool propagation helping to keep this weak line of showers and storms going. Have increased PoPs for northwestern areas having this line enter our far NW areas between 9:30 and 10:30AM. Some cells have developed out ahead of this line across Alexandria, which may persist as we continue to destabilize quickly this morning. Throwing all guidance out the window for this update and will mention this boundary continuing to slide south and east through the morning hours. Concerned if this cold pool may weaken over the next few hours which could slow the line down to a crawl which if this occurs, training convection could become a real problem especially as we begin to heat up more this afternoon in an untapped environment. This is one possibility, others include this boundary completely coming to a halt (unlikely) and the other is it just keeps on going all the way south to the coast which will hopefully work us over enough to prevent as widespread coverage later today. Lots of "if"s but want to message the idea if this boundary does hang up in our area, we could very much deal with some flash flooding issues today. The good news is that storm motion will be quicker today, bearing 253/12kts however if the boundary becomes locked up oriented parallel to 850-300mb flow, storms could persistently train along or near the boundary. Limited amount of dry air in the lower troposphere will reduce any severe wind potential today, but sub- severe wind gusts will be possible regardless but the main focus will be the heavy rain/flash flooding threat today. More updates to follow. KLG && .PREV DISCUSSION... /issued 618 AM CDT Sun Jul 11 2021/ AVIATION (12Z TAF DISCUSSION)... Recent radar trends illustrate scattered SHRA/TSRA developing across coastal SE LA and southern MS. This activity could impact KHUM and nearby sites early in the TAF forecast cycle. Otherwise, more widespread scattered thunderstorms will continue to develop later this morning and through the afternoon. Additionally, a southward surging surface outflow boundary will push into terminals across SW MS including KMCB around mid-morning and may push south with time. Expect a brief transition in surface wind direction and increase in speed as any boundaries pass TAF sites. Main hazards for today will be torrential rainfall causing reduced VIS, CIG's and flight categories as well as gusty, erratic downdraft winds reaching the surface at around 25-35kt. Outside any of this activity, expect VFR flight conditions to prevail. Some indications of spotty SHRA/TSRA likely persisting into the evening hours, but should come to an end before midnight tonight going into early Monday morning. KLG PREV DISCUSSION... /issued 407 AM CDT Sun Jul 11 2021/ SHORT TERM (Today through Tuesday Night)... Quite the complicated forecast for the next 24 to 48 hours, so let's take it one step at a time. Starting off with early this morning, good to see a relatively quiet radar for a change. However, as discussed yesterday the northern Gulf coast resides in an anomalously moist southwesterly flow regime, with plenty of nocturnal instability to go around (1500-2000J/kg MLCAPE). Some weak residual MLCINH lingers from I-55 east to coastal MS from remnant subsidence following thunderstorms earlier yesterday evening, but this should likely overturn going through the rest of the morning and have manually introduced slight chance PoP's generally near and around coastal areas of southern MS to SE LA and inland (as supported by a few select CAM runs early this morning). Not going to get too cute this time around as nailing down specific areas, and have kept blanket slight chance TSTMs across aforementioned areas through this morning. We have two specific areas to monitor this morning, with some HREF members hinting at several threats or rounds of showers/storms again later today. 1). Beginning with what is on radar currently to our north, a large band of outflow dominant showers and storms continues to sag south into northern LA/NW MS and the Red River Valley region of TX/OK, supported by ample upstream CINH/cold pooling aiding in continued southward propagation. This activity is well ahead of a slowing cold front, and attendant weak low pressure center across the Mid MS Valley region. How this activity evolves in the next 6-12 hours may play an important role to the expected threats and shower/storm coverage for later today. Consistent previous runs of the HRRR initialize this quite well keeping this line sagging south, weakening with time. However it is struggling on timing, perhaps off by 2 to 3 hours, which is typical for cold pool propagated weak nocturnal convection like this and usually pulls south faster as CAM's play catch up. In the next few hours, it'll be interesting to watch this evolution but be aware that short- range models struggle on this type of set up. If this boundary continues south, timing this activity currently on radar places the boundary close to our SW MS counties between 14 and 16Z, several hours earlier than recent CAM's suggest. Going to bet on this boundary atleast getting close enough to our area, perhaps possibly passing through our northern area later this morning. Now from here, radar trends suggest the thunderstorm activity currently ongoing behind this boundary to steadily weaken with time, but could help re-ignite another round of widespread showers/storms later this morning/afternoon across our area. If this is the case, it will get messy - similar to yesterday with several multi-cellular clusters propagating along individual outflow boundary interactions. Model soundings ahead in this environment are not looking extraordinary for severe weather, with continued weak lapse rates aloft, overall moist adiabatic/warm thermal profile aloft to H5 and the lack of dry air in the mid- levels for any damaging wind potential. But, with such widespread activity, a few sub-severe wind gusts will be possible yet again within collapsing stronger/taller updrafts requiring another day of giving out SPS's like free candy. 2). It is looking like we may be starting off the day today with a lot less cloud cover than the previous days, regardless of forecasted scattered coastal convection through sunrise. This may be an interesting feature to monitor as latest GOES-16 Nighttime Microphysics and observations indicate only a few levels of thin stratus/cirrus in the mid to upper-levels, and some lower clouds north of I-10/12 to SW MS, which will burn off quickly this morning revealing fast building instability and temperatures quickly heating up. May need to watch if convection will get going faster over a zone of maximized MLCAPE and moist convergence along coastal SW and southern LA, eventually drifting east due to forecast eastward 0-6km storm motion ranging ~280/10kts. For now, the amount of coverage is in question - but have introduced 30-50% PoP's along and west of I-55 through 18Z. This forecast is tricky, and will likely require additional updates going through the day but overall, with both areas to focus on, storms will be messy yet again similar to yesterday. If this boundary can sag into our northern areas as forecast, boundary orientation zonal to the 850-300mb mean flow combined with ample instability and localized lift/low-level convergence will lead to training thunderstorms - resulting in flash flooding concerns. It is possible that several mesoscale features may result in waves of training showers/storms. WPC has introduced a Slight Risk into our area to account for this risk generally north of I-10/12. Also, if this boundary/zone of local convergence and ascent can linger around the area, this could offset eventual stabilization caused by widespread earlier convection keeping this activity going into the evening/overnight hours, as a few CAM's suggest. Just depends on the delicate balance of just how worked over we get today and how many lingering outflow boundaries can stick around. Increased rain chances persist going into Monday and Tuesday as the upper-level closed low and attendant surface low/stationary front decays, keeping anomalously moist flow parked over the area. PW's remain elevated in the 1.8-2.2" range with the vertical wind profile above the surface becoming more unidirectional from the southwest with height - allowing for storm motion to change more towards the ENE to NE. Similar to the previous days, a few sub-severe wind gusts will be possible in any stronger storms, but storm propagation/speed of around 250/8-10kts will hopefully keep the convection moving enough to reduce any widespread flash flooding concerns. No distinct changes in the vertical thermal profile and derived severe weather parameters to suggest any severe weather at this time. No major adjustments needed for forecast high temperatures today against the deterministic NBM. Any place that does not see rain until later in the afternoon could easily crack the lower 90's which will lead to very hot heat indicies in the 102-105F range, meanwhile anyone else that sees rain most of the morning and afternoon may only top out in the lower to mid 80's. KLG LONG TERM (Wednesday through Saturday)... A deep layer ridge to build in from the east and becoming the dominant feature over the forecast area Wednesday into Thursday. This ridge is expected be positioned favorably to keep a moist southeasterly flow over the central Gulf Coast region and precipitable water values mostly in from 1.7 to 2.1 inch range. This is expected to result in a typical summer pattern for mid July although slightly higher than climatological PoPs each day mainly during afternoon hours. The same basic pattern is expected to be in place Friday into the weekend, however one notable difference in the models is the GFS has a tropical wave/mid level low pressure area that develops over the eastern Gulf late Wednesday and Wednesday night, and then the model moves this feature west-northwest into the central Gulf coast region late Thursday night into Friday. Regardless of whether this wave moves into the forecast area, there is good consensus in the models and NBM that enhanced chances of showers and thunderstorms are expected Friday, then it should return to more typical summer conditions over the weekend. Have stayed very close to the NBM temperature guidance which should mean high temperatures fairly close to slightly below the seasonal averages in the upper 80s to lower 90s. 22/TD MARINE... Persistent southerly surface flow will continue today, going into the rest of the upcoming week ahead. Overall waves/seas will remain on the lower side, ranging 1-2ft for protected sounds to 2-3ft for outer Gulf waters. Periodic scattered shower and storm chances will continue as well today through the rest of the week ahead. Main threats in any one stronger storm will be gusty downdraft winds >34kt and isolated waterspouts. KLG && .PRELIMINARY POINT TEMPS/POPS... MCB 88 72 88 72 / 80 60 80 40 BTR 90 74 90 73 / 70 50 80 30 ASD 90 74 89 74 / 70 40 80 30 MSY 92 79 90 77 / 60 30 70 20 GPT 89 76 88 75 / 60 40 70 30 PQL 89 75 88 74 / 40 50 70 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Jul 11, 7:36 AM CDT, 2 hours 37 minutes before
Special Weather Statement National Weather Service New Orleans LA 736 AM CDT Sun Jul 11 2021 LAZ057>059-065-111315- Upper Terrebonne-St. John The Baptist-St. James-Upper Lafourche- 736 AM CDT Sun Jul 11 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE BAPTIST...SOUTHEASTERN ST. JAMES...NORTH CENTRAL TERREBONNE AND NORTHWESTERN LAFOURCHE PARISHES... At 736 AM CDT, a strong thunderstorm was located near Gray, or 7 miles south of Thibodaux, moving northeast at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Thibodaux, Schriever, Gray, Raceland, South Vacherie, Des Allemands, Bayou Cane and Chackbay. If outdoors, consider seeking shelter inside a building. LAT...LON 2959 9085 2968 9094 2998 9065 2978 9045 TIME...MOT...LOC 1236Z 229DEG 18KT 2968 9084 PG
Special weather statement, Jul 11, 10:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1013 AM CDT Sun Jul 11 2021
LAZ061-077-111600-
Western Orleans-Upper Jefferson-
1013 AM CDT Sun Jul 11 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORLEANS AND
NORTHERN JEFFERSON PARISHES...
At 1013 AM CDT, a strong thunderstorm was located near Jefferson, or
near Metairie, moving northeast at 15 mph.
Main concern is the frequent lightning with this storms and winds in
excess of 30 mph.
Locations impacted include...
New Orleans, Metairie, Jefferson and Lakefront Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 230 and 233, and
between mile markers 238 and 244.
Interstate 610 between mile markers 1 and 4.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2996 9014 3002 9015 3002 9011 3004 9006
3003 9003 3006 9003 3004 9002 3005 8997
3000 8999
TIME...MOT...LOC 1513Z 238DEG 15KT 3001 9009
CABThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:36 AM CDT | Special Weather Statement | LIX | Saint James | 39 min |
| Jul 11, 10:18 AM CDT | Special Marine Warning | LIX | 48 min | |
| Jul 11, 11:07 AM CDT | Special Marine Warning | LIX | 83 min | |
| Jul 11, 11:09 AM CDT | Special Weather Statement | LIX | Orleans | 36 min |
| Jul 11, 11:10 AM CDT | Special Weather Statement | LIX | Terrebonne | 35 min |
| Jul 11, 12:47 PM CDT | Special Weather Statement | LIX | Saint Helena, Tangipahoa | 58 min |
| Jul 11, 1:25 PM CDT | Special Weather Statement | LIX | Washington | 80 min |
| Jul 11, 1:37 PM CDT | Special Weather Statement | LIX | Washington | 68 min |
| Jul 11, 1:58 PM CDT | Areal Flood Advisory | LIX | Saint Tammany, Tangipahoa, Washington | 2 hr |
| Jul 11, 2:19 PM CDT | Special Weather Statement | LIX | East Baton Rouge, West Baton Rouge | 71 min |
| Jul 11, 2:27 PM CDT | Areal Flood Advisory | LIX | East Baton Rouge, Livingston, Saint Helena, West Baton Rouge | 99 min |
| Jul 11, 3:13 PM CDT | Special Weather Statement | LIX | Tangipahoa | 77 min |
| Jul 11, 3:15 PM CDT | Special Marine Warning | LIX | 90 min | |
| Jul 11, 3:52 PM CDT | Special Weather Statement | LIX | Ascension, Saint John the Baptist | 38 min |
| Jul 11, 3:55 PM CDT | Special Weather Statement | LIX | Saint Tammany | 65 min |
| Jul 11, 4:02 PM CDT | Special Marine Warning | LIX | 58 min | |
| Jul 11, 4:14 PM CDT | Special Marine Warning | LIX | 61 min | |
| Jul 11, 4:21 PM CDT | Areal Flood Advisory | LIX | Saint John the Baptist | 89 min |
| Jul 11, 4:28 PM CDT | Areal Flood Advisory | LIX | Saint Tammany | 93 min |
| Jul 11, 4:32 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Saint Bernard | 40 min |
| Jul 11, 5:03 PM CDT | Special Weather Statement | LIX | Saint Charles | 27 min |
| Jul 11, 5:06 PM CDT | Special Marine Warning | LIX | 54 min | |
| Jul 11, 5:12 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Saint Bernard, Saint Charles | 49 min |
| Jul 11, 6:08 PM CDT | Special Marine Warning | LIX | 67 min | |
| Jul 11, 6:47 PM CDT | Special Marine Warning | LIX | 58 min | |
| Jul 11, 11:30 AM CDT | Special Weather Statement | LIX | Hancock | 60 min |
| Jul 11, 12:58 PM CDT | Special Weather Statement | LIX | Harrison, Jackson | 2 hr |
| Jul 11, 2:33 PM CDT | Special Weather Statement | LIX | Pearl River | 72 min |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.